© Georg Thieme Verlag KG Stuttgart · New York
Iron-induced esophageal ulceration
08. Januar 2008 (online)
Esophageal inflammation or ulceration is a well recognized side-effect of some oral medications, especially nonsteroidal anti-inflammatory or potassium chloride tablets. A similar injury can be induced by iron but endoscopically detected lesions are rarely reported  .
An 82-year-old woman presented a sudden complaint of dysphagia after ingestion of a ferrous sulphate tablet. She had chronic esophageal reflux and Raynaud’s syndrome. Her physical examination was normal.
An upper endoscopy revealed a black-brown, ulcerated and necrotic lesion, just below the upper esophageal sphincter, 2 cm in length, well circumscribed and associated with a slight stenosis. Below the lesion the esophageal lumen was distended and atonic, with candidiasis and a grade D peptic esophagitis ([Fig. 1], [Video 1]).
Fig. 1 Upper endoscopy at day 1 revealed a black-brown, ulcerated and necrotic lesion, just below the upper esophageal sphincter.
Histological evaluation revealed ulcerated esophagitis, with acute inflammatory granulation tissue containing abundant brown crystalline nonbirefringent material, confirmed as iron by Perl’s staining ([Fig. 2], ). Other stainings for brown pigments and infections were negative.
Fig. 2 Granulation tissue from the area with ulcerated esophagitis containing abundant brown crystalline material (hematoxylin and eosin, × 400).
Fig. 3 Positive blue staining of the crystalline material with Perl’s iron stain (× 400).
The patient’s iron tablets were stopped and a high dose proton pump inhibitor was prescribed. The dysphagia was relieved and a repeat upper endoscopy revealed progressive resolution of the necrosis and stenosis ([Fig. 4], [Video 2]).
Fig. 4 Upper endoscopy at day 8 showing the progressive resolution of the lesion, with a brown pigmentation and no necrosis.
Iron-induced esophageal erosions or ulcerations are seldom described and the differential diagnoses might be striking. Tablet debris seen at endoscopy is diagnostic but rarely detected. Histological examination reveals a typical brown crystalline material positive with Perl’s staining   . The pathogenesis is believed to be a high local iron saturation causing a concentration-dependent absorption, resulting in the formation of reactive oxygen metabolites and mucosal injury . Anatomical factors such as motility disorders or previous inflammation might predispose to the iron injury  .
Iron-induced lesions are not endoscopically specific and histological investigation is essential to the diagnosis.
- 1 Abbarah T R, Fredell J E, Ellenz G B. Ulceration by oral ferrous sulfate. JAMA. 1976; 236 2320
- 2 Zhang S T, Wong W M, Hu W H. et al . Esophageal injury as a result of ingestion of iron tablets. J Gastroenterol Hepatol. 2003; 18 466-467
- 3 Abraham S C, Yardley J H, Wu T T. Erosive injury to the upper gastrointestinal tract in patients receiving iron medication: an underrecognized entity. Am J Surg Pathol. 1999; 23 1241-1247
- 4 Eckstein R P, Symons P. Iron tablets cause histopathologically distinctive lesions in mucosal biopsies of the stomach and esophagus. Pathology. 1996; 28 142-145
- 5 Haig A, Driman D K. Iron-induced mucosal injury to the upper gastrointestinal tract. Histopathology. 2006; 48 808-812
M. Areia, MD
Department of Gastroenterology
Coimbra University Hospital